T Nation

Androgel and Possible BPH


gents -

currently applying androgel 5mg ED for about 6 weeks. energy is good. taking DHEA 50mg and ZMA, as well. no erections issues but libido sucks, feeling a fullness, in the prostate and urine stream seems a bit weaker. my questions are as follows:

1) what is the protocol to remedy possible BPH? Rx? OTC? would these meds affect
2) would switching to test enan/cyp reduce BPH?
3) what is the rhetoric i need to kick at my endo to switch from androgel to test enan/cyp?

if i'm asking questions that have been answered in other posts, kindly point me in the right direction.



You should be tested for estrogen (E2- Estradiol). Yours may be elevated and causing the symptoms you describe. Read the sticky at the top of this forum for more information.

Gels can raise E2 to a greater extent than injections for some. Bottom line is if you are on either the gels or injections you will convert some T to E2, and if levels are above the optimum range they need to be controlled using an AI. Most OTC remedies have little effect.


You don't NEED to switch from Androgel to something else.

Where are you in NYC? I know of three doctors (including mine) that can straighten you out quickly. They're not endocrinologists. They're urologists with specialization in andrology--ANDROLOGISTS. It's all they deal with.


If T values aren't at supraphysiological levels, it isn't likely that estradiol will be at supraphysiological levels.


E2 does not need to be at supraphysiological levels to cause symptoms.


Wouldn't it also depend on the individual estrogen tolerance of the OP? Just like how some guys are prone to gyno and others aren't


This is true also.

And perhaps my posts are biased because I and all the guys I know who are treated by my doc have never needed an AI.


Perhaps tolerance isn't the most fitting word. However, I see what you're trying to say.

Yes, it's individual, just as T values for feeling good are individual too. I feel best at 700+ ng/dl. When I was on less T I didn't feel like myself. My doc works with symptoms and values.


OP, you need lab work. Some on transdermals get HPTA shutdown, elevated E2 levels and resulting T levels can be lower than prior to starting TRT. We see this quite often. If you read posts and stickies, you will see that transdermal non-responders are often also have some degree of hypothyroidism. So this can be regarded as a symptom of that. If you have that, your only recourse is injected T. Some docs will out of ignorance, just keep increasing the dose of the transdermal - that does not work and simply increases E2 and problems.

Some have normal thyroid function and simply do not absorb. Some do for a few weeks then not.

Test TT, FT, E2, PSA

Elevated E2 can aggravate a preexisting BPH situation or lead to that longer term. Estrogens are a bigger risk factor for prostate problems than T or DHT. Managing [with anastrozole/Arimidex] E2 levels is vital to a good outcome. Rarely not needed.

You should have had a baseline PSA before TRT and a DRE [digital rectal exam].

Read the stickies. Understand T+hCG+AI

We need your age, height, waist side, and fasting serum glucose for context.
You should review the symptoms of hypothyroidism to see what fits. Unfortunately, many of those symptoms are common to hypogonadism as well. Another common consideration is syndrome-X aka metabolic disorder, which also leads to increased rates of BPH.



i'm in rochester, ny. my primary care doc appears that he gives a shit but kept referring me to knucklehead endos. finally found a semi-progressive endo after 12+ months. i told him i'd like to preserve my options to have kids...he said he'd put me on hcg next month.

i was taking adderall 20mgs ED for a few years...didn't affect libido, etc for 2 years. but then i felt like it fried all my neuropathways. i felt asexual, no morning wood, difficult getting and sustaining an erection. MRI of my pituitary was fine. so doc thinks it might be more premature testicular failure. i don't take the adderall anymore b/c i literally felt like it was shrinking my dick and balls.


have you ever checked out your Cortisol and or Thyroid numbers? Stimulants can cause complications in those areas.


Gunslinger727 who is the doctor I am familier with Rochester NY I need to get myself checked by a good doctor.